Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 96, NWS Aberdeen, SD

July 9, 2001Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2001, 2:54 PM MDT for Dewey County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2001, 2:54 PM MDT (20:54 UTC)
Expired
Jul 9, 2001, 3:45 PM MDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 092054
SVRABR

SDC041-092145-
/NEW.KABR.SV.W.0150.092054-092145/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
254 PM MDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 345 PM MDT

* AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DEWEY COUNTY...OR ABOUT 31 MILES WEST OF
  GETTYSBURG...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL DEWEY COUNTY THROUGH 310 PM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER* TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4510 10075 4492 10072 4500 10043 4515 10031

KEARNS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM MDT, 24 minutes earlier.

Area forecast discussion, Jul 9, 2:30 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CDT MON JUL 9 2001

BUSY THIS AFTN WITH STORMS IN WRN CWA. COMPLEX WX SCENARIO OVER THE
NEXT 48 HOURS WITH VERY LITTLE CONFIDENCE IN MDL QPF AND HANDLING OF
MCS CLUSTERS. FIRST THINGS FIRST...WRN EDGE OF WEAK BNDRY LIGHTING
UP CURRENTLY...AS WEAK CONVERGENCE AND STRONG HEATING HAS POPPED
TSRA FROM ACCAS/CU FIELD. AFTN STABILITY INDICES...AS WELL AS LAPS
SNDGS IN INITIATION REGION SUGGESTS STORMS WOULD BE PULSE STRONG
WITH HEAVY RAIN THREAT GIVEN WEAK WIND FIELDS AND TENDENCY TO
BACKBUILD ALONG BNDRY. MID LVL CAP ALL BUT ERODED AS CAA/RESULTANT
STEEP LAPSE RATES/ IN MID LEVELS HAS OVERSPREAD AREA AS HUDSON LOW
AND ASSOCIATED VORT ENERGY HAS DEEPENED TROF...PUSHING WARM MID
LEVEL CAP A TAD TO THE SW. WILL WATCH THESE CLOSELY...AND DIMINISH
THEM IN ZONES WITH LOSS OF DIURNAL HEATING.

ANOTHER MCS TONIGHT DEVELOPING IN CONVERGENCE ZONE IN HIGHER
TERRIAIN...AND THIS WILL AGAIN MOVE INTO NE. LOW POPS FOR THE FAR
SRN CWA.

STRONG HIGH PUSHES INTO LAKES ON TUESDAY...AND WITH SE FLOW
RETURNING OVER THE CENTRAL PLAINS...WILL SET UP A PRETTY DECENT
NW-SE THERMAL/MOISTURE/INSTABILITY GRADIENT FROM MT TO NE. MORE VORT
ENERGY ROTATING AROUND CENTRAL PLAINS RIDGE...AS WELL AS ENERGY
MOVING IN FROM NW...WILL ALLOW SFC LOW DEVELOPMENT IN LEE OF
ROCKIES. DO NOT LIKE MDL QPF AT ALL...AND FEEL ETA IS TOO BULLISH
WITH ADVANCEMENT OF QPF. DRY EASTERLY FEED IN THE LOW LEVELS ON
TUESDAY SHOULD PREVENT MUCH FROM MAKING IT PAST THE MO RIVER...AND
FEEL MOST DVPMNT WILL TAKE PLACE IN FAVORED LATE AFTERNOON TIME
FRAME IN HIGHLY CONVERGENT INSTABILITY AXIS IN ERN MT/WRN SD. 10
MEMBER RSM ENSEMBLE FROM NCEP DOES INDEED SHOW THAT OP ETA IS
OVERDONE AND AGGRESSIVE...AND PREFER TO HOLD OFF ON BIG POPS UNTIL
TUESDAY NIGHT IN WEST...AND WEDNESDAY/NIGHT/ IN EAST.

MCS MAY DEVELOP IN OVERNIGHT AND MOVE SE IN NW FLOW...ALONG TIGHT
INSTABILITY/THETA-E GRADIENT ALOFT...AND HAVE KEPT POPS IN WEST TO
ACCOUNT FOR THIS.

FEEL WED MAY BE DECENT EVENT OVER CWA. MID LEVEL FLOW INCREASES A
BIT...WITH EXCELLENT DIRECTIONAL SHEAR INVOF DEVELOPING WARM FRONT
OVER CNTL SD.  AMPLE MOISTURE /PWATS TO 1.7/ AND TIGHT INSTABILITY
GRADIENT...COUPLED WITH ENERGY ALOFT FLATTENING OUT UPR RIDGE
CERTAINLY SPELLS A GOOD POP FOR WED.  WILL NOT TRY TO GET CUTE WITH
TIMING TSRA DEVELOPMENT...SO HAVE BLANKETED ENTIRE CWA WITH A 50
POP. FURTHER SHIFTS CAN RE-EVALUATE.

BINAU

.EXTENDED DISCUSSION...
GOOD CONFIDENCE IN THE EXTENDED MDLS AS MEAN RIGING REMAINS OVER THE
CWA THROUGH MUCH OF THE PERIOD WITH S/WS MOVG OVER THE RIDGE. THE
BIG UPPER LOW OVER THE NE UNITED STATES AND SE CANADA ON THURS WILL
SLOWLY WEAKEN AND LIFT NE AS COOL CANADIAN HIGH PRESSURE BUILDS SE
FROM THE GREAT LAKES REGION ON THURS TO OFF THE EAST COAST OF UNITED
STATES COAST BY MON. AS A RESULT...THE STATIONARY FRONT BETWEEN THE
COOLER AND DRIER AIR TO THE EAST AND THE WARM...MOIST AND UNSTABLE
AIR TO THE WEST WILL REMAIN ACROSS THE DAKOTAS INTO SUN BEFORE THE
WARM AIR PUSHES EAST AND A COLD FRONT DROPS SE ACROSS THE CWA SUN
NIGHT AND MON. ALL MDLS SHOW GOOD S/W ENERGY MOVG OVER THE 50H RIDGE
AND SE ALONG THE STATIONARY FRONT ON THURS. THEREFORE...A CHC OF
TSRAS LOOKS GOOD FOR THURS. FRI LOOKS TO BE THE BEST CHANCE FOR DRY
WEATHER AS SFC LOW PRES REFORMS ALONG THE NW END OF THE STATIONARY
FRONT AND MOVES SE SAT AND SUN. THEREFORE...WILL GO WITH A CHC OF
TSRAS ON SAT AND SUN. WITH THE COLD FRONT DROPPING INTO THE CWA ON
MON WILL CONTINUE WITH THE CHC OF TSRAS. OVERALL...TEMPS ACROSS THE
CWA FOR THE THURS-MON PERIOD LOOK TO BE NEAR TO SLIGHTLY ABOVE
NORMAL ACROSS MOST OF THE CWA AS THE 1000-500MB THICKNESSES
FLUCTUATE VERY LITTLE. THE EXCEPTION WILL BE FAR NE SD AND WC MN
WHERE THE CsOOL HIGH PRES TO THE EAST MAY KEEP TEMPS IN THE 75 TO 80
DEGREE RANGE ON THURS.

MOHR

.ABR...NONE.

In the hours before

Special weather statement, Jul 9, 10:35 AM MDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 AM CDT MON JUL 9 2001

.A VERY WEAK COLD FRONT WILL DROP SOUTHWARD INTO CENTRAL SOUTH
DAKOTA DURING THE AFTERNOON AND EVENING. WARM TEMPERATURES AND
MODEST MOISTURE COULD ALLOW A FEW SHOWERS OR THUNDERSTORMS TO
DEVELOP OVER CENTRAL SOUTH DAKOTA BETWEEN 3 AND 8 PM. DUE TO
RELATIVELY WEAK WIND FIELDS...STORMS SHOULD REMAIN VERY ISOLATED AND
UNDER SEVERE LEVELS.  A COMPLEX OF THUNDERSTORMS WILL AGAIN DEVELOP
THIS EVENING IN THE UPSLOPE REGIONS OF EASTERN WYOMING AND COLORADO.
THESE WILL MOVE INTO NEBRASKA AND SOUTHWESTERN SOUTH DAKOTA...BUT
WILL REMAIN SOUTH OF INTERSTATE 90 OVERNIGHT. A STRAY SHOWER MAY
WANDER FURTHER NORTH...BUT SEVERE ACTIVITY IS NOT ANTICIPATED.

MNZ039-046-SDZ003>011-015>023-101620-
BIG
STONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-EDMUNDS-
FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-TRAVERSE-
WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GETTYSBURG...
GROTON...IPSWICH...MCLAUGHLIN...MILBANK...MOBRIDGE...ORTONVILLE...
REDFIELD...SELBY...SISSETON...WATERTOWN...WEBSTER AND WHEATON
1135 AM CDT MON JUL 9 2001

...NO SEVERE WEATHER IS EXPECTED...

SKIES WILL REMAIN PARTLY CLOUDY OVER THE AREA THIS AFTERNOON AND
TONIGHT. A FEW SHOWERS MAY DEVELOP NEAR THE MISSOURI RIVER LATE
TODAY...BUT NO SEVERE WEATHER IS EXPECTED THROUGH MONDAY MORNING.

SDZ033>037-045-048-051-101620-
BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY-
INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...HIGHMORE...
LOWER BRULE...MILLER...MURDO...ONIDA...PIERRE AND PRESHO
1135 AM CDT MON JUL 9 2001

...A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
OVERNIGHT...

ISOLATED THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON OVER THE
AREA...AND AGAIN AFTER DARK AS A COMPLEX OF THUNDERSTORMS MOVES OFF
THE HIGHER TERRAIN OF COLORADO AND WYOMING. SEVERE ACTIVITY WILL
REMAIN WELL SOUTH OF THE AREA THROUGH MONDAY MORNING.

BINAU

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.